Psychosis, Bipolar and Chronic Depression: Personal Account of an Australian Tafenoquine Veteran
This is the personal account of an Australian soldier who deployed to Timor Leste with the 1st Battalion, Royal Australian Regiment (1 RAR) in 2000-2001. During this tour 1 RAR soldiers were used to trial the experimental quinoline anti-malarial drug tafenoquine, manufactured by GlaxoSmithKline, in one of a series of tafenoquine studies undertaken by the Army Malaria Institute. The Department of Defence claims that “there is no evidence that tafenoquine causes serious neuropsychiatric effects, either acute or chronic”, only by ignoring the fully documented medical histories of this veteran and many others like him. Among the 492 tafenoquine trial subjects, not one single severe neuropsychiatric adverse event was attributed to their use of this drug in the published trial report. Yet there are scores who were subsequently diagnosed with serious, chronic psychiatric disorders including depression, anxiety, PTSD, bipolar and other personality disorders. Many were medically discharged from the Army and remain chronically ill, while the Department of Defence refuses to accept any responsibility or to undertake follow-up studies. This account is typical among the survivors of the trial.
I was 19 years old when I was deployed on Operation Tanager to East Timor. To be a soldier was all I ever wanted to be and I joined because I wanted to make a difference and help people. I was a soldier of 2 platoon Alpha Company 1 RAR, and I was prescribed Tafenoquine as part of the anti malaria drug trial in 2000.
A lot of things happened over there on tour that had a great impact on my life. It’s been 15 years since I returned home from that deployment and the following is a summary of what has happened after my battalion returned from war-like service on Anzac Day 2001.
The fear of that first psychotic episode is what keeps me in check. I’ve had several further manic episodes and they seem to come when I’m under stress. The most recent one I had was quite severe and I was starting to lose my grip on reality again with delusions and seeing signs in ordinary things. I’d take wild risks in decisions and not consider the consequences. Some of the thoughts I’ve had in these times I won’t mention but could have lead to some dangerous scenarios. I would show signs of violence, bursts of anger, just breaking down emotionally, and generally not be in control of myself. You try to use your brain to figure out how to solve the situation, but the problem is your brain is the part that’s broken. Each time I have an episode, my mind seems to be in a worse state than before. I get headaches, my short term memory deteriorates, and my focus or concentration to stay on a simple task at times seems more confused. People will talk to me and quite often I’m far away. Im still a bit unsure of the cause of what has happened to me. All I know is this – I went to Timor fit and healthy, and didn’t return that way and have never been the same since.
In 2009 my girlfriend who is now my wife experienced what happens to me when I have a major depressive episode. She didn’t know what to do at first as I became more distant and withdrawn and slowly couldn’t communicate what was happening to me. It got pretty severe quite quickly and I ended up at hospital once again. This time I managed to get some help. I met with some new doctors who were a bit more in touch with young veterans. Since then I’ve been treated by a psychiatrist for Bipolar Disorder. After all this time with him I’ve rarely spoken about my deployment but talking with him has helped me stay on track with my condition. For a long time I was taking Epilem to control my moods, and sleeping medication when necessary to reduce the risk when I go high in mania but I’ve been drug free now for over 18 months and reasonably healthy. I know what the future holds for me though, and what has happened to me is permanent. I think what hurts me the most is putting my family through the process.